Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 4, 2013, 11:18 AM CDT for 4 counties in Alabama. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2013, 11:18 AM CDT (16:18 UTC)
- Expired
- Jul 4, 2013, 8:15 PM CDT
- In force
- 9 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cullman County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:47 AM CDT, 31 minutes earlier.
Area forecast discussion, Jul 4, 10:47 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1047 AM CDT THU JUL 4 2013 .UPDATE... LOWERED TEMPS BUT KEPT REST OF THE FCST AS IS FRO NOW. && .DISCUSSION... PLENTY OF MOISTURE MOVING INTO THE TN VALLEY DUE TO THE BERMUDA HIGH OFF THE ATLANTIC COAST AND THE UPPER TROF OVER THE MIDWEST. EXPECT THE RAIN TO CONTINUE FOR THE REST OF THE AFTERNOON. THERE MAY BE A FEW HOURS THIS AFTN WHERE THE RAIN MAY TAPER OFF ESPECIALLY OVER NW AL...BASED ON RADAR TRENDS. HOWEVER NEW MODEL DATA COMING IN CONTINUES TO SHOW THAT MORE RAIN CAN BE EXPECTED FOR TODAY. LOWERED TEMPS TO THE MID/UPPER 70S DUE TO CLOUD COVER/RAIN. ATTM NO REPORTS OF ANY LIGHTNING...BUT WILL LEAVE IN THE GRIDS/ZONES THE MENTION OF GUSTY WINDS SINCE 8H WINDS WILL BE BETWEEN 40 TO 50 KTS THIS AFTN. EXCEPT FOR FLOODING CONCERNS..THE THREAT OF SEVERE WX WILL BE LOW TODAY. ATTM NO CHANGES TO THE CURRENT FFA. 07 && .AVIATION... /ISSUED 623 AM CDT THU JUL 4 2013/ FOR 12Z TAFS... MVFR CONDITIONS ARE EXPECTED ACROSS N AL FOR MOST OF THE NEXT 24 HOURS WITH SOME DROPS TO IFR/ADDL FUEL REQUIRED POSSIBLE WITH SHRA ACTIVITY CONTINUING THROUGH MOST OF THE PERIOD. IT IS DIFFICULT TO TIME THE DROPS IN CATEGORY, BUT THERE IS AN INDICATION THAT FURTHER DROPS IN CIGS ARE LIKELY BTWN 14-18Z. SHOULD SEE A BREAK IN SHRA ACTIVITY AFTER 03-05Z BUT CONDITIONS WILL LIKELY NOT IMPROVE. THERE IS THE POSSIBILITY FOR ANOTHER DROP IN CIG LATE IN THE PERIOD BUT HAVE NOT INCLUDED AT THIS TIME. IN ADDITION, THERE IS THE POSSIBILITY OF ISOL -TSRA MAINLY BTWN 18-02Z. SL.77 && .PREV DISCUSSION... /ISSUED 541 AM CDT THU JUL 4 2013/ AN UNSEASONABLY STRONG SOUTH-SOUTHWEST FLOW ALOFT PERSISTS ACROSS THE TENNESSEE VALLEY THIS MORNING...BETWEEN A LONGWAVE MID-LEVEL TROUGH EXTENDING FROM THE WESTERN GREAT LAKES TO THE SOUTHERN PLAINS AND A STRENGTHENING SUBTROPICAL MID-LEVEL RIDGE CENTERED BETWEEN BERMUDA AND THE MID-ATLANTIC COAST. VERY LITTLE CHANGE IS EXPECTED IN THIS PATTERN TODAY...WITH MODELS SUGGESTING THAT ANY WESTWARD MOTION OF THE CENTRAL PLAINS LONGWAVE TROUGH WILL BE BLOCKED BY STRONG RIDGING IN PLACE ACROSS THE SOUTHWESTERN DESERTS. HOWEVER...AS HEIGHTS RISE WITHIN THE CENTER OF THE BERMUDA HIGH...THE RESULTING SOUTHERLY GRADIENT FLOW WILL ALLOW SEVERAL MID-LEVEL WAVES TO ACCELERATE NORTHWARD ACROSS THE FORECAST AREA FROM THE EASTERN GULF OF MEXICO. STRONG ASCENT ALREADY IN PLACE ACROSS THE REGION WILL BE FURTHER ENHANCED BY THE MID-LEVEL WAVES TO BRING WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS TO THE REGION TODAY. AS THE FINAL WAVE LIFTS NORTHWARD THIS EVENING...AN INCREASINGLY SUBSIDENT AIRMASS SHOULD LEAD TO A REDUCTION IN SHOWER/STORM ACTIVITY FROM SOUTHWEST-TO- NORTHEAST. HIGH WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WILL YIELD WIND GUSTS OF 30-40 MPH WITH THE STRONGEST CONVECTIVE CELLS TODAY AND THIS EVENING. CONDITIONS WILL ALSO BECOME FAVORABLE FOR THE DEVELOPMENT OF BRIEF LOW-LEVEL MESOCYCLONES AS A SHORTWAVE TROUGH LIFTS NORTH-NORTHEASTWARD ACROSS THE MID-MISSISSIPPI VALLEY AND INDUCES A 35-45 KNOT SOUTH-SOUTHEASTERLY LOW-LEVEL JET. BASED ON LOW LCL HEIGHTS AND PWATS IN THE 1.9-2.1 INCH RANGE...CONDITIONS APPEAR FAVORABLE FOR THE DEVELOPMENT OF A FEW BRIEF TORNADOES -- SIMILAR TO WHAT MIGHT BE EXPERIENCED WITH A LANDFALLING TROPICAL CYCLONE. OTHERWISE...THE FLOOD WATCH WILL BE CONTINUED...BUT WILL NOT BE EXPANDED IN EITHER AREA OR TIME BASED ON UNCERTAINTY IN AMOUNTS OF RAINFALL ACROSS NORTHWEST ALABAMA. THE SYNOPTIC PATTERN WILL BEGIN TO SLOWLY CHANGE BY FRIDAY NIGHT AND SATURDAY...AS THE SOUTHWESTERN U.S. MID-LEVEL HIGH BEGINS TO EXPAND EASTWARD INTO KANSAS/OKLAHOMA/NORTH TEXAS. THIS WILL FORCE A RESIDUAL MID-UPPER TROUGH ACROSS MISSOURI TO TRANSITION INTO A CUTOFF LOW WHICH IS PROGGED TO SHIFT SLOWLY EAST-NORTHEASTWARD INTO CENTRAL ILLINOIS BY SATURDAY. THIS WILL EFFECTIVELY VEER MID-LEVEL FLOW TO THE SOUTHWEST...ALLOWING A DRIER AIRMASS ALOFT TO SPREAD ACROSS THE REGION. WILL HOLD POPS ON SATURDAY AROUND 60 PERCENT BASED ON THIS REASONING...AND THE FACT THAT STRONGER DEEP-LAYER FORCING FOR ASCENT WILL BE LOCATED TO THE NORTH OF THE REGION AND CLOSER TO THE EASTWARD ADVANCING CUTOFF LOW. THE GENERAL TREND OF A BUILDING RIDGE OVER THE SOUTHERN PLAINS FORCING THE MID-LEVEL CUTOFF LOW TO MIGRATE EASTWARD WILL CONTINUE INTO THE EXTENDED FORECAST PERIOD...WITH A RETURN TO A MORE CLIMATOLOGICALLY-FAVORED DIURNAL CONVECTIVE CYCLE EXPECTED. A BROAD ZONALLY-ORIENTED MID-LEVEL RIDGE WILL LIKELY BECOME ESTABLISHED ALONG 35N LATITUDE...WITH HIGH TEMPERATURES WARMING INTO THE LOWER 90S AND HEAT INDEX VALUES IN THE 95-100 RANGE. 70/DD && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ALZ006>010-016. TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 4:21 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 421 AM CDT THU JUL 4 2013 ALZ001>010-016-TNZ076-096-097-041800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 421 AM CDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM THE SOUTH TODAY AND TONIGHT...WITH HEAVY RAINFALL POSSIBLE AT TIMES. A FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH. GIVEN THE THREAT FOR REPEATED ROUNDS OF HEAVY RAINFALL...A FLOOD WATCH IS IN EFFECT FOR ALL AREAS ALONG AND EAST OF INTERSTATE 65 THROUGH FRIDAY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH FRIDAY NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 30 TO 40 MPH. BY FRIDAY EVENING...WIDESPREAD RAINFALL TOTALS ACROSS PORTIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE WILL RANGE FROM 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AS A RESULT...A FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT FRIDAY EVENING FOR AREAS ALONG AND EAST OF INTERSTATE 65. A MORE TYPICAL SUMMER PATTERN OF SCATTERED STORMS IS EXPECTED ON MONDAY AND TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF FLOODING AND GUSTY WINDS ARE APPRECIATED.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:00 AM CDT | Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 63 hr |
| Jul 4, 11:59 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 8 hr |
| Jul 4, 1:54 PM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
| Jul 4, 2:17 PM CDT | Flash Flood Warning | HUN | Colbert, Lawrence, Limestone | 6 hr |
| Jul 4, 4:43 PM CDT | Flash Flood Warning | HUN | Limestone | 6 hr |
| Jul 4, 5:19 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 3 hr |
| Jul 4, 11:21 AM CDT | Special Weather Statement | HUN | Moore | 9 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.